Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 201, NWS Topeka, KS

August 27, 1998Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 27, 1998, 6:30 PM CDT for Ottawa County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 1998, 6:30 PM CDT (23:30 UTC)
Expired
Aug 27, 1998, 7:00 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Ottawa County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

624 
WUUS1 KTOP 272332 RRA
SVRTOP
KSC143-280000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
630 PM CDT THU AUG 27 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 700 PM CDT

* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTH OF MINNEAPOLIS...OR ABOUT 19
  MILES SOUTH OF CONCORDIA...MOVING SOUTHEAST AT 25 MILES PER HOUR.

* SOME LOCATIONS AFFECTED...
     LAMAR     
     BENNINGTON
     MINNEAPOLIS

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

PF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:55 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 27, 1:55 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
155 PM CDT THU AUG 27 1998

...TIMING/PLACEMENT OF THUNDERSTORMS WILL BE MOST PRESSING PROBLEM...

WITH THE APPROACH OF THE WEAK COLD FRONT THROUGH NEBRASKA THIS
AFTERNOON...BELIEVE THUNDERSTORM FORECAST STILL ON TRACK.  12+ 700MB
TEMP MAY PROVIDE SOME CAPPING UNTIL SUNSET.  WITH DELAY OF
RIGHT-REAR 300MB WIND MAX UNTIL 06Z AND TIMING OF H500 VORTICITY
ADVECTION AREAS AND PASSAGE OF THE H500 TROUGH...THINK THAT MORE
SIGNIFICANT RAIN WILL BE DURING THE LATTER HALF OF THE NIGHT FOR
MOST OF THE CWA WITH A DELAY UNTIL AFTER SUNRISE OVER THE
SOUTHEASTERN COUNTIES.

LOOKS LIKE EVENING SEVERE ACTIVITY STILL POSSIBLE FOR NORTHCENTRAL
COUNTIES...BUT SUSPECT LOSS OF HEATING WILL DIMINISH THE THREAT AS
THE STORMS MOVE EAST/SOUTHEAST.  EMPHASIS THEN TURNS TO THE
POSSIBILITY OF SOME LOCALIZED HEAVY RAINS.

ETA IS THE MOST SOUTHERN OF THE CDFNT POSITIONS AT 12Z FRIDAY WITH
THE NGM/AVN SLOWER (STILL OVER SOUTHERN PORTIONS OF THE CWA WHICH
LOOKS BETTER).

CONSIDERING THE 850/700 OMEGA PATTERNS ALONG WITH CDFNT AND H500
POSITIONS...WILL GO PRIMARILY WITH NGM.  ALL MODELS PAINT A 925/850
THETA-E AXIS ACROSS THE NORTHEAST/EASTCENTRAL KS COUNTIES AT 06Z
THEN PUSH IT TO THE SOUTHEAST BY 12Z WITH BEST THETA-E CONVERGENCE
IS AT 06Z.  TIME SECTIONS SHOW CLOUDS HOLDING OVER THE SOUTHERN CWA
THROUGH ABOUT NOON BEFORE BEGINNING TO CLEAR.

TEMPERATURES GOT OUT OF HAND THIS AFTERNOON...BUT SHOULD SETTLE BACK
SOME WITH NORTHERLY FLOW ON FRIDAY.  BY SATURDAY...FLOW BECOMES MORE
WESTERLY ALONG NORTHERN EDGE OF SURFACE HIGH AND THIS SHOULD ALLOW
TEMPERATURES TO AGAIN CREEP CLOSE OR ABOVE 90.

ROGERS

.TOP...NONE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:12 PM CDTSevere Thunderstorm WarningTOPMorris33 min
Aug 27, 5:18 PM CDTSevere Thunderstorm WarningTOPMarshall47 min
Aug 27, 5:52 PM CDTSevere Thunderstorm WarningTOPCloud48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.